Wyoming, 2017

Hail and Damaging Wind in Wyoming, July 27, 2017

July 27, 2017 · NWS BYZ · 2 events in 1 county or zone

An isolated thunderstorm produced strong to severe wind gusts along with some small hail just north of Sheridan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced strong to severe wind gusts along with some small hail just north of Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 27, 2:31 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 2:31 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Billings MT
331 PM MDT Thu Jul 27 2017

.SHORT TERM...valid for Fri and Sat...

Isolated to scattered showers and thunderstorms had formed over
western and eastern portions of the area through early afternoon.
Central zones have been fairly quiet where subsidence in the wake
of the PV from this morning has restricted convective activity. As
energy from a shortwave moving through the Northern Rockies pushes
east through the rest of this afternoon and evening, expect
isolated to scattered showers and thunderstorms to fill in and
move east with time. Re-development over far southeast MT is
likely as well, with models continuing the activity into the
overnight hours as a low level jet develops. Shower and
thunderstorms are expected to decrease elsewhere with forcing
waning. A few strong to severe storms will remain possible over
far SE MT through the evening with wind and hail the main threats.
Storms will be capable of producing heavy rain as well with slow
storm motions and PWATs over an inch.

A weak front will cause winds to turn out of the northwest Friday
morning, with ridging expected to build back over the region.
Isolated to scattered showers and thunderstorms are possible
during the afternoon and evening as monsoonal moisture and weak
impulses continue to advect over the area. Best chances will be
over the higher terrain and western areas. Showers and
thunderstorms may linger into Friday night, moving west to east as
another weak shortwave moves through the region. Afternoon/evening
showers and thunderstorms are possible once again on Saturday as
monsoonal moisture remains over the region. Temperatures will
range from the upper 80s to 90s on Friday and Saturday. STP

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Upper level ridge with above normal heights will remain in place
over the western CONUS through the extended period. This will
result in persistent above normal temperatures, with highs mostly
in the 90s each day. Latest models have trended a bit warmer by
next Wed/Thu, so have adjusted temps up some. It is possible that
we see temps back toward 100F next week. There are still no signs
of a pattern shift that would bring cooler weather.

Any precipitation next week will be associated with monsoonally
driven thunderstorm activity, which there is potential for each
day at least over the mountains. With a trend toward higher
heights, the middle of next week may turn out mostly dry. Have
scaled back pops accordingly. Given the warm mid level temps and
weak winds aloft, thunderstorms will not be severe, though gusty/
erratic surface winds are possible given that any convection will
be high-based.

JKL

&&

.AVIATION...

Isolated to scattered thunderstorms will impact the region late
this afternoon and evening. VFR will prevail, but local MVFR/IFR
is possible with any storms near and east of MLS-K4BQ, where
strong storms could produce heavy rainfall. Mountains may be
occasionally obscured. Shower/thunderstorm activity will taper off
late tonight. VFR will prevail on Friday with only isolated
thunderstorms near the mountains and foothills. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 064/092 064/094 065/095 065/094 064/092 063/093 064/095
    31/B    21/U    11/U    22/T    01/U    11/U    10/U
LVM 055/087 054/092 054/093 055/092 054/091 053/092 055/093
    22/T    21/U    12/T    21/U    11/U    11/U    10/U
HDN 063/094 063/096 063/097 061/095 060/094 060/094 062/096
    31/U    21/U    11/U    22/T    11/U    11/U    10/U
MLS 066/096 067/097 068/098 068/098 066/094 065/094 066/097
    51/U    22/T    21/U    12/T    11/U    01/U    10/U
4BQ 064/093 065/094 065/095 066/095 063/093 063/093 063/095
    41/U    22/T    22/T    12/T    21/U    11/U    10/U
BHK 063/093 064/094 062/095 064/094 061/092 059/091 061/094
    41/U    12/T    11/U    12/T    22/T    21/U    10/U
SHR 059/090 058/092 058/093 058/091 056/090 056/091 057/093
    32/T    22/T    12/T    22/T    21/U    11/U    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 27, 2:12 AM MST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
312 AM MDT Thu Jul 27 2017

MTZ030>033-035>038-057-058-WYZ098-099-271015-
Treasure-Northern Rosebud-Custer-Fallon-Yellowstone-Powder River-
Carter-Southern Big Horn-Northern Big Horn-Southern Rosebud-
Northeast Bighorn Mountains-Sheridan Foothills-
312 AM MDT Thu Jul 27 2017

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 27, 4:51 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Billings MT
551 PM MDT THU JUL 27 2017

MTZ038-WYZ098-099-280045-
Southern Big Horn MT-Sheridan Foothills WY-
Northeast Big Horn Mountains WY-
551 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Ranchester moving east at 25 mph.

Dime size hail, winds in excess of 40 mph, and torrential rainfall
are possible with this storm.

Locations impacted include...
Ranchester, Dayton, Wyola and Parkman.

LAT...LON 4490 10776 4508 10777 4522 10714 4478 10711
TIME...MOT...LOC 2349Z 267DEG 24KT 4500 10765

Walsh
Local storm report, Jul 27, 5:38 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
638 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     2 NW DAYTON             44.90N 107.29W
07/27/2017  M57.00 MPH       SHERIDAN           WY   COCORAHS

0618 PM     HAIL             2 NW DAYTON             44.90N 107.29W
07/27/2017  M0.25 INCH       SHERIDAN           WY   COCORAHS

&&

BET

The radar

The Billings radar (KBLX), 172 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 27, 6:05 PM MST
Where
Sheridan County, 2.13 mi NNW of Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.830, -106.960

Winds were estimated to be 50 to 60 mph just north of Sheridan.

Hail, Sheridan

When
July 27, 6:05 PM MST
Where
Sheridan County, 2.13 mi NNW of Sheridan
Measured
0.75 in hail
Reported by
Public
Coordinates
44.830, -106.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706062, 706066.